Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Albuquerque, NM

August 24, 2016Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 24, 2016, 2:55 PM MDT for Lincoln County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2016, 2:55 PM MDT (20:55 UTC)
Expired
Aug 24, 2016, 3:45 PM MDT
In force
50 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 108 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS55 KABQ 242055
SVRABQ
NMC027-242145-
/O.NEW.KABQ.SV.W.0142.160824T2055Z-160824T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 345 PM MDT

* AT 255 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF ARABELA...OR 33 MILES WEST OF ROSWELL...MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3342 10521 3359 10515 3363 10489 3336 10489
TIME...MOT...LOC 2055Z 273DEG 5KT 3351 10508 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
791 
WWUS55 KABQ 242112
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT WED AUG 24 2016

NMC027-242145-
/O.CON.KABQ.SV.W.0142.000000T0000Z-160824T2145Z/
LINCOLN-
312 PM MDT WED AUG 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EAST CENTRAL LINCOLN COUNTY...

AT 311 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF ARABELA...OR 29 MILES WEST OF ROSWELL...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3341 10513 3360 10510 3363 10489 3336 10489
TIME...MOT...LOC 2111Z 271DEG 10KT 3351 10501 

HAIL...1.00IN
WIND...60MPH
 
$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:42 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 24, 11:42 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1142 AM MDT WED AUG 24 2016

.AVIATION...
18Z TAF CYCLE
Upper level trough will cross NM this afternoon and evening with
SH/TS impacts, mainly at central terminal sites. Went for VCTS at
AEG/ABQ/SAF/LVS for 2 hours this afternoon, and VCSH at the other
terminals. Not enough confidence though to put in a tempo group at
any terminals. Main back door cold front will push into eastern
areas during the overnight hrs and will tend to focus SH/TS across
NE and EC areas. TCC and to a lesser extent LVS should be impacted.
Used VCSH to capture that impact for early tonight. Models not
bullish for low cigs at this time behind the cold front. An active
day on Thursday with most TAF sites likely receiving some rain in
the afternoon and evening. 40

&&

.PREV DISCUSSION...352 AM MDT WED AUG 24 2016...
.SYNOPSIS...
Fairly robust low pressure trough aloft to slowly cross the north
half of the state today and will interact with enough moisture to
produce scattered to, at times, numerous showers and
thunderstorms from later this morning through the early evening
hours. A few strong storms are possible along with some locally
heavy rain, especially from the northern mountains eastward.
Farther south the atmosphere will be drier and so significantly
less activity is expected. The previously advertised back door
cold front that was to come through most of the state between late
today and Thursday now looks weaker and later to arrive, so
western areas of the state may not see as much, though still some,
shower and storm activity for Thursday into the weekend, while the
east fares pretty well.

&&

.DISCUSSION...
Models have been flipping back and forth somewhat with regards to
the strength of the slow-moving mid and upper level trough across
the state today into tonight. The 00z models were generally at
least a little less bullish with the amount of convection across
central NM today, likely due to trough passage being just faster
enough to kick its axis just east of this area close to peak
heating period. North central and ne NM still look very much
favored for the most widespread and heaviest showers and storms.
Very quick look at the very latest, 06z, run of the Nam model
indicated a sharper and slightly slower moving trough extending a
little farther south across NM as it slowly comes by and thus that
latest run shows more convection/QPF across central NM and, if
anything is even wetter for the ne. Decided to beef up n central
and ne NM thunderstorm wording by adding gusty winds, small hail
and locally heavy rain wording for this aftn. That could carry
over for a few hours into the eve for the ne, but will defer to
day crew to consider adding for that time period based on aftn
trends and 12z model run data. Would not rule out a very few
severe storms for roughly the ne third of the state, but
confidence only high enough as of this writing to go for the
'strong' storm indicators.

Overall the last 2, at least, model runs are later and a little
weaker with the passage of the upcoming back door front into and
across much of the fcst area. This does not bode well for as
strong a wetting rain coverage uptick across the west third to
perhaps half of the state for much if not all of period from Thu
into the weekend. While there still is some moistening of the
atmosphere for this part of the state, the low levels may not see
as much of it, so decided to ease back PoPs slightly to moderately
for the west Thu and to a bit lesser degree Fri and Sat.

Also, the previously much heralded drying trend for Mon and Tue is
being delayed by both the GFS and ECMWF models, at least for east
and much of central NM. But west central and nw locales are still
largely dried out. Since this is a new trend and still a ways out
in time, decided to lay off significant changes for now for that
period.

43

&&

.FIRE WEATHER...
A moderate change made to the inherited weather grid package near
term with the delay in the back door cold front influencing
dewpoints/humidity values across central areas of the forecast area
Wed night. Still looking at a moisture seepage from the east but
doesnt appear to be as prolific as earlier thought. However...beefed
up gaps winds Thu night along the central mtns and this will result
in a little stronger moisture seepage from the east. Next weeks
drying trend also looks to be a bit more tempered as the mid and
long range models have delayed the onset of the building high over
NM. Keeping the initial high center further to the west like they
were depicting a couple of days ago.

Shortwave trough will be found over the central/southern Rockies
today. Storms will fire up fairly quickly today due to the
instability associated with the trough and initially favor central
areas. Latest models are coming in a bit stronger for precipitation
chances and wetting rain potential that earlier models for central
areas today. This jives with current satellite imagery.  An initial
northerly wind shift and a deeper back door cold front will push
southward across the eastern plains today/tonight. Convergence
associated with the front combined with the trough passage will lead
to widespread wetting rain across at least the NE third. The trough
should exit to the east by early Thur morning and leave a drier
subsident pattern behind it. As mentioned above, the front should
eventually seep into portions of the Rio Grande Valley late Wed
night. If significant convection associated with the trough/front
ends up moving further south than what the models are showing...then
the moisture push westward will be more pronounced.

Short term models remain steadfast with a shortwave ridge developing
over the area Thursday as the trough is east of the state. Slight
differences between the NAM/GFS in terms of shortwave presence over
the eastern Plains...otherwise the pattern from both models look
similar. Residual...low and mid level moisture should result in
scattered thunderstorms favoring the mountains. Storm movement would
tend to be light except for the far north thus increasing wetting
rain potential within the mountains.

The area would be caught in moisture recycle model Friday with
lasting effects into the weekend. It is possible that some Monsoonal
moisture could seep northward out of Mexico during the weekend
period. The NAM/GFS and lesser extent ECMWF are showing some sort of
weak troughing to the west of NM. If this were to occur...then
moisture should flow northward ahead of the weak trough and create
less penetration of the drier air from the Great Basin. Will be
monitoring that trend in the modeling. Either way...scattered
thunderstorms would tend to favor the continental divide to central
Mtn chain.

As mentioned earlier...long range models are depicting less drying
across the forecast area for next week. This will largely be
dependent on the subtropical high location and impending Pacific
trough. Both the ECMWF/GFS are depicting a deepening Pac trough over
the western tier of the US while eventually nudging the upper high
further east. Models the past few days have had a hard time
resolving the trough/ridge interaction as well as timing. Gut
feeling suggests models will become more moist for next
week...especially as the Pacific trough deepens over the western
tier of the US. Confidence at this time is low to moderate until
consistency can develop within the run to run modeling.

Ventilation rates will be pretty decent today but lower considerably
on Thur thanks to lower transport winds. Some improvement is
expected on Fri even though mixing heights lower. Mixing heights
will rise some during the weekend although transport wind trends
will be variable thus leading to variable vent rates.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 24, 6:21 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 AM MDT WED AUG 24 2016

NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
621 AM MDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS MORNING
THROUGH THE AFTERNOON ACROSS NORTH CENTRAL INTO NORTHEAST NEW
MEXICO...LINGERING INTO THE EVENING ACROSS ROUGHLY THE NORTHEAST
QUARTER OF THE STATE. STORM MOTIONS WILL BE SLOW ENOUGH THAT
LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE. THIS MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER AND NEAR
RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE AN
INCH TO AN INCH AND A HALF OF RAIN IF NOT MORE. A FEW STORMS MAY
ALSO PRODUCE HAIL AND WIND GUSTS BETWEEN 40 AND 55 MPH.
ELSEWHERE...FOR THE MOST PART...STORMS WILL BE FEWER IN NUMBER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND
FRIDAY...EVEN LINGERING INTO THE WEEKEND. RAINFALL COULD BECOME
HEAVY AT TIMES IN THE STRONGER STORMS. THIS MAY LEAD TO LOCALIZED
AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND
OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE BETWEEN 1 AND 2
INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

In the hours before

Special weather statement, Aug 24, 2:40 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT WED AUG 24 2016

NMZ539-242115-
EASTERN LINCOLN COUNTY-
240 PM MDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
315 PM MDT...

AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF ARABELA...OR 34 MILES EAST OF RUIDOSO...MOVING
SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PICACHO AND SUNSET.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3329 10511 3353 10524 3363 10508 3351 10489
      3342 10489
TIME...MOT...LOC 2040Z 335DEG 7KT 3350 10511

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:18 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe87 min
Aug 24, 2:40 PM MDTSpecial Weather StatementABQLincoln35 min
Aug 24, 2:53 PM MDTAreal Flood AdvisoryABQLincoln112 min
Aug 24, 3:36 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln39 min
Aug 24, 3:53 PM MDTAreal Flood AdvisoryABQCibola, McKinley82 min
Aug 24, 4:14 PM MDTSevere Thunderstorm WarningABQChaves46 min
Aug 24, 4:22 PM MDTSpecial Weather StatementABQChaves23 min
Aug 24, 4:25 PM MDTSpecial Weather StatementABQSan Juan35 min
Aug 24, 4:36 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln24 min
Aug 24, 4:42 PM MDTAreal Flood AdvisoryABQSan Juan93 min
Aug 24, 4:51 PM MDTFlash Flood WarningABQChaves114 min
Aug 24, 5:01 PM MDTSevere Thunderstorm WarningABQChaves44 min
Aug 24, 5:36 PM MDTAreal Flood AdvisoryABQCatron114 min
Aug 24, 5:51 PM MDTSpecial Weather StatementABQChaves24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.